PREVENTING ERR 0 R S
Hovv to Prevent Eye Medication Errors by Michael R . Cohen , MS and Neil M . Davis, Ph ar mD
We occasionally receive reports of patients who have accidentally taken or been given nonophthalmic drops in their eyes. Such errors are often caused when patients or health care professionals confuse commercial nonophthalmic dropper containers with those of ophthalmic medications. This is a classic example of a common medication error-people frequently identify a product based on the shape of its container and do not read its label. Ophthalmic products are often packaged in similar containers that have identical cap colors. When people do not make sure they have selected the correct product, severe eye injury can be caused. In one example of a mixup with an ophthalmic product, a hospitalized elderly man took a shower in the bathroom next to his room. When at home, the patient was used to instilling his Timoptic (timolol) drops when he fmished his shower. At the hospital, when he stepped out of the shower, he noticed a small container with a yellow cap next to the bathroom sink. From a distance, the container looked like the Timoptic he used at home, and he Vol. NS32, No. 4 April 1992/301
assumed that the nurse placed it there for him to use. Without giving it further thought, he put a drop of solution in each eye. Immediately he experienced severe pain and called for a nurse. Unfortunately, instead of Timoptic, the patient had used Seracult Developer, a mixture of 5% hydrogen peroxide and 70% alcohol commonly used in conjunction with guaiac paper to screen for fecal occult blood. Fortunately, a nurse was nearby and was able to help him wash out his eyes to prevent permanent damage. But other patients have not been as lucky. Similar errors have been made by patients at home, nurses, physicians, and caregivers, and some patients have suffered severe painful keratitis. 1-3 Both the United States Pharmacopeia CUSP) Drug Product Reporting Program and the USP Medication Error Reporting Program have received reports from health professionals who point out that various topical medications are packaged in containers that resemble ophthalmics. Numerous published reports have also described cases of accidental administration of
cyanoacrylate adhesive (Superglue) in the eye. 4-6 When placed side-by-side (Figure 1), it is easy to see how these containers can be confused, especially by someone with poor eyesight. The bottles are so alike, in fact, that their caps are interchangeable. For example, the yellow cap from the Seracult container fits the Isopto Carpine bottle (right), which normally has a green cap. Such cap switching has contributed to medication errors.7 Although the Hemoccult container has an unusual yellow stove-pipe cap, mix-ups with Timoptic 0.5%, which also has a yellow cap, have been reported 1 and the squeeze container will accommodate the caps of commonly used ophthalmics. Patients and health professionals who use nonophthalmic products should not store them where ophthalmics are likely to be kept. For example, Hemoc-
cult and Seracult should never kept in a patient's bathroom, in a drug bin or on top of a drug cart in a nursing home or hospital, in a medicine cabinet or on a medicine tray in a physician's office, in a nurse 's pocket, or on someone's bedside table. Specific counseling should be given to patients who are known to be using guaiac paper and developer. In addition, consultant pharmacists should publicize the problem to health professionals and should be on the lookout for hazardous storage practices when performing routine drug storage reviews. We recommend that community pharmacists warn patients of potential mix-ups whenever ophthalmic preparations are dispensed. Unfortlmately, written warnings on many nonophthalmics are poorly placed or nonexistent. For example, a paper warning ring on the
Because containers are similar, some patients have mistaken Seracult Developer for eye drops.
Au gust 1992/ 626 Vol. NS32, No . 8
Let's not ~llute
Seracult container (Figure 1, second container from left) is easily removed, thus deleting any warning unless a patient reads the flne print on the label. Written warnings on the label are also easily covered by the thumb or flllger and therefore not readily visible. A system of enhanced warnings is needed. For nonophthalmic drug solutions, pharmacists should be sure to use an "external use only" label. If the container is similar to one used for ophthalmics, pharmacists should add to the label "not for use in the eye" and offer appropriate storage warnings. For ophthalmics, be sure to add a prominent "for the eye" label.
Manufacturers could also help by enlarging the type for warnings and by making warnings more prominent on the label. Some medication error experts have suggested that industry adopt a symbol for nonophthalmics-a large red circle with a slash through a picture of an eye-or a color code system that would set them apart from ophthalmics. 1 Other suggestions include requiring the tops of squeeze containers to be different sizes so that caps could not be interchanged7 and requiring a different shape for nonophthalmics such as a flat squeeze container similar to the one used for Tinactin solution. 8 But, so far, no changes have been
Reporting Medication Errors Pharmacists who encounter medication errors can help improve patient safety and peiform a valuable service for colleagues by reporting error information to the Medication Errors Reporting Program (MERP)) coordinated by the United States Pharmacopeial Convention) Inc. (USP) for the Institute of Safe Medication Practices) Inc . To report an err00 call USP tollfree) 24 hours a day at (800) 23-ERROR) or write to MERP, c/o USp, 12601 Twinbrook Parkway) Rockville) MD 20852. Reports may also be entered on-line by using the electronic report form in the USP/ISMP Report Section on the Formulary Information Exchange or via private mail on PharmNet. Error reports will be published anonymously and may be featured in this column) which USP sponsors each month.
made. Therefore pharmacists have a major role to play in helping patients and health professionals recognize and prevent this public health problem.
our ocean of air
Michael R. Cohen, MS, FASHP, adjunct associate professor at Temple University, and Neil M Davis, PharmD, FASHp, professor ofpharmacy at Temple, are cofounders of the Institute for Safe Medication Practices, Inc., Huntingdon Valley) Pa.
References 1. Ling RTK, Villalobos R, Latina M. Inadvertent instillation of Hemoccult developer in the eye: case report. Arch Ophtha/mol. 1988;100:1033-4. 2. Cohen MR. Hemoccult developer continues to present problems. Hasp Pharm. 1985;20:476. 3. Ling RTK, Villalobos R, Latina M. Inadequacy of current labeling of nonophthalmic drops (letter). N Eng/ J Med. 1989;320:62. 4. Margo CE, Trobe JD. Tarsorrhaphy from accidental instilla tion of cyanoacrylate adhesive in the eye. JAMA. 1982;247:660-1. 5. Morgan SJ, Astbury NJ. Inadvertant self administration of superglue: a consumer hazard. Br Med J. 1984:289:226-7. 6. Silverman CM. Corneal abrasion from instillation of cyanoacrylate into the eye. Arch Ophtha/mo/. 1988;100: 1029-30. 7. Frenkel REP, Hong YJ, Shin DH. Misuse of eye drops to interchanged caps. Arch Ophtha/mo/. 1988;106:17. 8. Cohen MR. Application of nonophthalmics into the eye. Hasp Pharm.1991;26:1063-4.
Poisoned air can shorten life with every breath. Only with your help can we stem the tide. ®
It's a matter of life and breath.
Space contributed by the publisher as a public service.
Vol. NS32, No.8 August 1992/627